Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 15, NWS Tampa Bay, FL

March 20, 2011DeSoto County, Hardee County, Polk County, Florida

NWS Tampa Bay, FL issued this red flag warning at Mar 20, 2011, 5:12 AM EDT for DeSoto County, Hardee County, Polk County, Florida. It took effect at Mar 20, 2011, 2:00 PM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2011, 5:12 AM EDT (09:12 UTC)
In effect from
Mar 20, 2011, 2:00 PM EDT
Expired
Mar 20, 2011, 5:13 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 65 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS82 KTBW 200912
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
512 AM EDT SUN MAR 20 2011

...RED FLAG WARNING FOR THE FOLLOWING COUNTIES... HILLSBOROUGH... POLK...
MANATEE... SARASOTA... HARDEE... DESOTO... CHARLOTTE... LEE...

.HUMIDITIES BELOW 35 PERCENT WITH WIND GREATER THAN 14 MPH.

FLZ051-052-055-056-060>062-065-202115-
/O.NEW.KTBW.FW.W.0015.110320T1800Z-110320T2300Z/
HILLSBOROUGH-POLK-MANATEE-HARDEE-SARASOTA-DE SOTO-CHARLOTTE-LEE-
512 AM EDT SUN MAR 20 2011

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. 

.HUMIDITIES BELOW 35 PERCENT WITH WIND GREATER THAN 14 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$
1 follow-up statement
127 
WWUS82 KTBW 202113
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 PM EDT SUN MAR 20 2011

...CRITICAL RELATIVE HUMIDITIES NOT EXPECTED THIS EVENING...

.EAST WINDS WILL CONTINUE ACROSS THE REGION WHICH WILL TRANSPORT
HIGHER RELATIVE HUMIDITY AIR FROM THE ATLANTIC THROUGH THIS EVENING.

FLZ051-052-055-056-060>062-065-202215-
/O.CAN.KTBW.FW.W.0015.000000T0000Z-110320T2300Z/
HILLSBOROUGH-POLK-MANATEE-HARDEE-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 PM EDT SUN MAR 20 2011

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
CANCELLED THE RED FLAG WARNING. 

RELATIVE HUMIDITIES HAVE RISEN TO ABOVE 35 PERCENT OR HIGHER
ACROSS THE AREA. EAST WINDS WILL CONTINUE INTO THIS EVENING AND BE
GUSTY AT TIMES BEFORE GRADUALLY WEAKENING. 

$$

LAMARRE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Mar 20, 4:03 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 20, 4:03 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
403 AM EDT SUN MAR 20 2011

.SHORT TERM (TODAY - TUESDAY)...
A STRONG UPPER TROUGH OVER THE WESTERN U.S. WILL MAINTAIN STRONG
UPPER RIDGING OVER THE WESTERN GULF AND FLORIDA THROUGH THE SHORT
TERM PERIOD. AT THE SURFACE A BACK DOOR FRONT WILL APPROACH FROM
THE NORTHEAST TODAY AS STRONGER SURFACE HIGH PRESSURE BUILDING
DOWN THE EASTERN SEABOARD BRIDGES ACROSS THIS BOUNDARY CREATING A
BREEZY NORTHEAST TO EASTERLY WIND FLOW ACROSS THE FORECAST AREA
DURING THE AFTERNOON. A SUBTLE INCREASE IN MOISTURE WITHIN THIS
FLOW WILL SUPPORT SOME CLOUDS RESULTING IN PARTLY CLOUDY SKIES.
THE INCREASED FLOW WILL LIKELY HOLD OFF THE WEST COAST SEA BREEZE
WHICH WILL SUPPORT UNIFORM TEMPERATURES FROM THE COAST TO INLAND
LOCATIONS WITH HIGHS CLIMBING INTO THE LOWER AND MIDDLE 80S.

DURING MONDAY AND TUESDAY A DRY NORTHWEST FLOW ALOFT COMBINED WITH
SURFACE HIGH PRESSURE SINKING SOUTH TO THE NORTHERN PENINSULA WILL
SUPPORT WARM AND DRY WEATHER ACROSS THE FORECAST AREA WITH LIGHTER
WINDS WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS EXPECTED. OVERNIGHT
LOW TEMPERATURES WILL BE NEAR NORMAL WITH LOWS IN THE 50S TO LOWER
60S FROM NORTH TO SOUTH...WHILE DAYTIME HIGHS WILL REMAIN A FEW
DEGREES ABOVE NORMAL WITH HIGHS IN THE LOWER TO MID 80S INLAND
LOCATIONS BUT SLIGHTLY COOLER ALONG THE COAST DUE TO THE SEA BREEZE.

.LONG TERM (TUESDAY NIGHT - SATURDAY)...
ON TUESDAY NIGHT... HIGH PRESSURE ON THE SURFACE OVER FLORIDA AND
ALOFT OVER THE GULF DRIFTS EAST AS A COLD FROM TRAILING FROM A LOW
PRESSURE SYSTEM EAST OF MARYLAND OVER THE ATLANTIC.  AS THE FRONT
MOVES SOUTH TOWARD FLORIDA WEDNESDAY AND THURSDAY MOISTURE DWINDLES
WITH ZONAL WINDS ALOFT. THE FRONT BRIDGES ACROSS THE STATE FRIDAY
WITH LITTLE MORE THAN SOME CLOUDINESS AND A WIND SHIFT TO NORTH THEN
NORTHEAST. BY SATURDAY THE WINDS BECOME SOUTHERLY WITH SLIGHT
WARMING AND HUMIDITY INCREASE AS ANOTHER LOW PRESSURE AREA DEEPENS
IN THE CENTRAL U.S.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL FOR THE NEXT 24 HOURS...HOWEVER THERE
COULD BE SOME LATE NIGHT FOG MONDAY MORNING CAUSING SOME MVFR/LOCAL
IFR CONDITIONS.

&&

.MARINE...
AN INCREASING NORTHEAST TO EASTERLY WIND FLOW IS EXPECTED OVER THE
GULF WATERS LATE TODAY THROUGH EARLY MONDAY AS STRONGER SURFACE HIGH
PRESSURE BUILDS IN FROM THE NORTH...WITH A PERIOD OF EXERCISE CAUTION
OR LOW END SMALL CRAFT CONDITIONS POSSIBLE BY EARLY TONIGHT. THE
HIGH WILL SETTLE IN OVER THE REGION MONDAY THROUGH WEDNESDAY WITH
LIGHTER WINDS AND LOWER SEAS EXPECTED WITH A SEA BREEZE COMPONENT
DEVELOPING ALONG THE COAST EACH AFTERNOON. THE HIGH WILL WEAKEN AND
SINK TO THE SOUTHEAST ON THURSDAY AS ANOTHER WEAK COOL FRONT MOVES
INTO THE NORTHERN WATERS LATE IN THE DAY.

&&

.FIRE WEATHER...
20 FOOT SUSTAINED WINDS ARE FORECAST TO INCREASE TO 15 MPH OR GREATER
TODAY. THESE INCREASING WINDS COMBINED WITH HUMIDITY VALUES FALLING
TO BELOW 35 PERCENT WILL RESULT IN INSTANTANEOUS RED FLAG CONDITIONS
OVER PORTIONS OF THE FORECAST AREA DURING THE AFTERNOON. CURRENT
GRIDDED DATA SUGGESTS THAT THESE CONDITIONS WILL BE MET FROM LEE
COUNTY NORTH TO HILLSBOROUGH...AND OVER POLK...HARDEE...AND DESOTO
COUNTIES DURING THE AFTERNOON. GIVEN THIS WILL RAISE A RED FLAG
WARNING FOR THESE AREAS. DURING MONDAY AND TUESDAY POCKETS OF
HUMIDITY VALUES LESS THAN 35 PERCENT WILL BE POSSIBLE OVER INLAND
LOCATIONS DURING EACH AFTERNOON...BUT WITH DECREASING 20 FOOT
WINDS...ADDITIONAL RED FLAG CONDITIONS ARE NOT ANTICIPATED AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  84  62  82  59 /   0   0   0   0
FMY  87  63  84  58 /   0   0   0   0
GIF  84  60  82  56 /   0   0   0   0
SRQ  85  63  82  57 /   0   0   0   0
BKV  85  57  83  49 /   0   0   0   0
SPG  82  66  81  63 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR CHARLOTTE-DE SOTO-HARDEE-HILLSBOROUGH-LEE-
     MANATEE-POLK-SARASOTA.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...03/PAXTON
Hazardous weather outlook, Mar 20, 5:07 AM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
507 AM EDT SUN MAR 20 2011

FLZ039-042-043-048>052-055>057-060>062-065-202015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
507 AM EDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG/SMOKE IMPACT...
PATCHY FOG MAY RESTRICT VISIBILITIES TO A MILE OR LESS IN SOME
LOCATIONS EARLY THIS MORNING. MOTORISTS SHOULD EXERCISE CAUTION
SLOW DOWN AND USE LOW BEAM HEADLIGHTS IF ENCOUNTERING ANY FOG.

...WIND AND SEA IMPACT...
NORTHEAST WINDS WILL INCREASE TO AROUND 15 KNOTS OVER THE GULF
WATERS LATE THIS AFTERNOON AND TONIGHT. THESE WINDS WILL HELP
TO BUILDS SEAS...ESPECIALLY IN THE OFFSHORE WATERS WHICH WILL
PRODUCE CHOPPY BOATING CONDITIONS AND SMALL CRAFT OPERATORS
SHOULD EXERCISE CAUTION.

...FIRE WEATHER IMPACT...
INCREASING 20 FOOT WINDS COMBINED WITH HUMIDITY VALUES FALLING
BELOW 35 PERCENT WILL RESULT IN ELEVATED FIRE DANGERS WITH
INSTANTANEOUS RED FLAG CONDITIONS LIKELY ACROSS INTERIOR SECTIONS
OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY DURING THE AFTERNOON
AND A RED FLAG WARNING HAS BEEN ISSUED FROM POLK AND HILLSBOROUGH
COUNTIES SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...FIRE WEATHER IMPACT...
POCKETS OF MARGINALLY LOW HUMIDITY VALUES WILL CONTINUE OVER INLAND
SECTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA DURING MONDAY AND
TUESDAY. THESE LOW HUMIDITY VALUES WILL KEEP FIRE DANGERS ELEVATED
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.